Alert archive / Minnesota / River Flood Watches in 2011

River Flood Watch 25, NWS Twin Cities, MN

May 23, 2011Dakota County, Hennepin County, Scott County, Minnesota

NWS Twin Cities, MN issued this river flood watch at May 23, 2011, 11:22 AM CDT for Dakota County, Hennepin County, Scott County, Minnesota. It took effect at May 29, 2011, 1:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 23, 2011, 11:22 AM CDT (16:22 UTC)
In effect from
May 29, 2011, 1:00 AM CDT
Expired
May 26, 2011, 10:28 AM CDT
In force
Issued by
NWS Twin Cities, MN
Flood severity
None

Counties Dakota County, MN, Hennepin County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 18 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Minnesota River at Savage (SAVM5).

Action stage
697 ft
Minor stage
702 ft
Moderate stage
710 ft
Major stage
712 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05330890, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WGUS63 KMPX 231623
FFAMPX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 
1122 AM CDT MON MAY 23 2011

...THE NATIONAL WEATHER SERVICE IN CHANHASSEN HAS ISSUED A FLOOD 
WATCH FOR THE FOLLOWING RIVERS IN MINNESOTA...

  MINNESOTA RIVER AT SAVAGE AFFECTING DAKOTA...HENNEPIN AND SCOTT 
  COUNTIES 

.THIS RIVER FORECAST IS BASED ON OBSERVED RAINFALL OF ONE TO THREE 
INCHES OVER THE WEEKEND. A CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL RETURN TO THE AREA WEDNESDAY THEN AGAIN ON FRIDAY.
ANY ADDITIONAL RAINFALL MAY CAUSE RIVER LEVELS TO RISE EVEN HIGHER 
THAN PREDICTED.  THE NATIONAL WEATHER SERVICE WILL MONITOR THIS
DEVELOPING SITUATION AND ISSUE FOLLOW UP STATEMENTS. 

MNC037-053-139-251622-
/O.NEW.KMPX.FL.A.0025.110527T1500Z-000000T0000Z/
/SAVM5.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1122 AM CDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN CHANHASSEN HAS ISSUED A
* FLOOD WATCH FOR
  THE MINNESOTA RIVER AT SAVAGE
* FROM FRIDAY MORNING UNTIL FURTHER NOTICE.
* AT 10:00 AM MONDAY THE STAGE WAS 698.9 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 702.0 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY LATE FRIDAY MORNING.


$$
3 follow-up statements
606 
WGUS63 KMPX 241555
FFAMPX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 
1055 AM CDT TUE MAY 24 2011

...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS IN MINNESOTA...
  MINNESOTA RIVER AT SAVAGE AFFECTING DAKOTA...HENNEPIN AND SCOTT 
  COUNTIES 

.THIS RIVER FORECAST IS BASED ON RADAR ESTIMATED RAINFALL OF ONE TO
THREE INCHES OVER THE WEEKEND. A CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL RETURN TO THE AREA WEDNESDAY THEN AGAIN ON FRIDAY.
ANY ADDITIONAL RAINFALL MAY CAUSE RIVER LEVELS TO RISE EVEN HIGHER 
THAN PREDICTED. THE NATIONAL WEATHER SERVICE WILL MONITOR THIS DEVELOPING
SITUATION AND ISSUE FOLLOW UP STATEMENTS. 

MNC037-053-139-261555-
/O.CON.KMPX.FL.A.0025.110528T1800Z-000000T0000Z/
/SAVM5.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1055 AM CDT TUE MAY 24 2011

THE FLOOD WATCH CONTINUES FOR
  THE MINNESOTA RIVER AT SAVAGE
* FROM SATURDAY AFTERNOON UNTIL FURTHER NOTICE.
* AT 10:00 AM TUESDAY THE STAGE WAS 699.2 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 702.0 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY SATURDAY EARLY AFTERNOON.

$$
491 
WGUS63 KMPX 251700
FFAMPX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 
1200 PM CDT WED MAY 25 2011

...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS IN MINNESOTA...
  MINNESOTA RIVER AT SAVAGE AFFECTING DAKOTA...HENNEPIN AND SCOTT 
  COUNTIES 

.THIS RIVER FORECAST IS BASED ON RADAR ESTIMATED RAINFALL OF ONE TO
THREE INCHES OVER THE WEEKEND. A DRY PERIOD IS EXPECTED ON THURSDAY
...WITH SHOWERS AND THUNDERSTORMS LIKELY ON FRIDAY AND FRIDAY NIGHT
...WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS ANTICIPATED FOR
SATURDAY AND SUNDAY.  ANY ADDITIONAL RAINFALL MAY CAUSE 
RIVER LEVELS TO RISE EVEN HIGHER THAN PREDICTED.  THE NATIONAL 
WEATHER SERVICE WILL MONITOR THIS DEVELOPING SITUATION AND ISSUE 
FOLLOW UP STATEMENTS. 

MNC037-053-139-271700-
/O.CON.KMPX.FL.A.0025.110528T1800Z-000000T0000Z/
/SAVM5.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1200 PM CDT WED MAY 25 2011

THE FLOOD WATCH CONTINUES FOR
  THE MINNESOTA RIVER AT SAVAGE
* FROM SATURDAY AFTERNOON UNTIL FURTHER NOTICE.
* AT 11:00 AM WEDNESDAY THE STAGE WAS 699.9 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 702.0 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY SATURDAY EARLY AFTERNOON.

$$
999 
WGUS63 KMPX 261528
FFAMPX
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 
1028 AM CDT THU MAY 26 2011

...THE FLOOD WATCH IS UPGRADED TO A RIVER FLOOD WARNING FOR 
THE FOLLOWING RIVERS IN MINNESOTA...
 
  MINNESOTA RIVER AT SAVAGE AFFECTING DAKOTA...HENNEPIN AND SCOTT 
  COUNTIES

.CONFIDENCE HAS INCREASED THAT THE MINNESOTA RIVER AT SAVAGE 
WILL RISE ABOVE FLOOD STAGE SATURDAY NIGHT AND INTO SUNDAY. 
A CREST IS NOT EXPECTED MID NEXT WEEK BASED ON THE RAINFALL ALREADY 
RECEIVED. HENCE A THE RIVER FLOOD WATCH HAS BEEN UPGRADED TO A RIVER 
FLOOD WARNING. 

A SYSTEM WILL APPROACH THE REGION ON FRIDAY AND A COLD FRONT WILL 
MOVE THROUGH FRIDAY NIGHT. THIS SYSTEM WILL TRIGGER SHOWERS AND 
THUNDERSTORMS WITH THE FOCUS OF ACTIVITY EXPECTED FRIDAY AFTERNOON 
AND FRIDAY NIGHT.

WE WILL REMAIN IN AN ACTIVE PATTERN AS ANOTHER SYSTEM WILL APPROACH
FROM THE WEST ON SATURDAY. THE BEST CHANCE FOR PRECIPITATION WILL 
BE SATURDAY NIGHT. THEN A THIRD SYSTEM IS POSSIBLE INTO THE EARLY 
PART OF NEXT WEEK. 

RAINFALL AMOUNTS THROUGH THIS WEEKEND WILL BE AROUND A HALF AN INCH. 
THIS ADDITIONAL PRECIPITATION IS NOT INCLUDED IN THE RIVER LEVEL 
FORECASTS. HENCE ADDITIONAL RISES WILL BE POSSIBLE.

MNC037-053-139-261558-
/O.CAN.KMPX.FL.A.0025.110529T0600Z-000000T0000Z/
/SAVM5.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1028 AM CDT THU MAY 26 2011

THE FLOOD WATCH IS UPGRADED TO A RIVER FLOOD WARNING FOR
  THE MINNESOTA RIVER AT SAVAGE
* AT  9:00 AM THURSDAY THE STAGE WAS 700.2 FEET.
* FORECAST...THE RIVER IS FORECAST TO REACH 703.1 FEET BY TUESDAY
  EARLY AFTERNOON WITH ADDITIONAL RISES POSSIBLE.


$$

DFC/CARLYON

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood watch went out at May 23, 6:16 AM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, May 23, 6:16 AM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
616 AM CDT MON MAY 23 2011

.DISCUSSION...
UPPER LOW CIRCULATING OVER NORTHEAST MN/NORTHWEST WI REGION THIS
MORNING. FEW SHRA ASSOCIATED MAINLY NEAR THE CENTER. WILL CONTINUE
CHANCE POPS FOR THE DAY TODAY. INDIVIDUAL MODELS CONTINUE TO
INDICATE ENOUGH MUCAPE/BEST LI FOR AT LEAST SOME ISOLD TSRA OVER
THE SOUTHEAST CWA TODAY. WILL MENTION SCT/ISOLD SHRA THIS AM AND
SCT SHRA WITH ISOLD THUNDER THIS AFTERNOON. SOME BREAKS IN THE
THICKER CLOUDS THIS MORNING SHOULD YIELD MORE INSTABILITY AND
SHRA. TEMPERATURES SHOULD MAX OUT MAINLY 65-70 TODAY.

SYSTEM EXITS TO THE EAST THIS EVENING WITH SOME CLEARING/DRYING
INDICATED. SHOULD SEE THE NEXT SYSTEM APPROACH THE AREA FOR
WEDNESDAY. MODEL TRENDS INDICATE FAR SOUTHERN MINNESOTA IS
VULNERABLE TO SOME THREAT OF SHRA AS NEXT SYSTEM TRAVELS SOUTH OF
THE AREA. BEST FORCING AND INSTABILITY SHOULD REMAIN SOUTH OF THE
BORDER.  WILL MENTION HIGHEST POPS NEAR THE MN/IA BORDER REGION
FOR NOW.

LONGER TERM HAS FAIRLY PROGRESSIVE PATTERN CONTINUING FOR THE
NORTHERN CONUS. THIS BRINGS ANOTHER VIGOROUS PACIFIC WEATHER
SYSTEM INTO THE REGION LATER FRIDAY...AFFECTING THE AREA THROUGH
MUCH OF THE HOLIDAY WEEKEND. TEMPERATURES STILL REMAINING BELOW
NORMAL AS WELL...CLOSE TO 5 TO 10 DEGREES ON MAXES.

&&

.HYDROLOGY...
RIVERS ARE BEGINNING TO RESPOND TO THE PROLONGED WET PERIOD. Q2
SHOWING LARGE AREA OF 1.5-3 INCH PLUS RAINFALLS LAST 3 DAYS ACROSS
MUCH OF THE CWA. WILL HAVE TO MONITOR LEVELS NEXT COUPLE DAYS AS
SOME RIVERS MAY APPROACH FLOOD STAGE AGAIN.

&&

.AVIATION.../12Z TAF ISSUANCE/
CIRCULATION AROUND THE RENMANTS OF THE UPPER LOW...WILL PERSIST OVER
THE WESTERN GREAT LAKES TODAY. THE MAIN AVIATION CONCERN TODAY WILL
BE LOW CEILING. THROUGH MUCH OF THE DAYLIGHT HOURS...CEILINGS WILL
GENERALLY BE BETWEEN 1000 AND 3000 FEET AGL.  THERE WILL BE SOME
AREAS WILL EXPERIENCE CEILING AROUND 800 FEET THIS MORNING. COLD
POOL ALOFT ALONG WITH DAYTME HEATING...REGENERATE SOME ISOLATED
SHOWERS ALONG WITH A FEW OCCASIONAL CLAPS OF THUNDER. CONDITIONS ARE
EXPECTED TO IMPROVE OVER WESTERN MN LATER THIS AFTERNOON AND EVENING
AS DRIER AIR BEGINS TO FILTER OVER THE AREA.  ELSEWHERE...ESPECIALLY
OVER WESTERN WISCONSIN AND ADJACENT AREAS WEST OF MN...CLOUDS WILL
PERSIST WITH CEILINGS LIFTING TO 4000-6000 FEET AGL TONIGHT.

MSP...MARGINAL VFR FLYING CONDITIONS WILL PREVAIL THROUGH MID
AFTERNOON. ISOLATED SHOWERS WILL LINGER THROUGH MUCH OF THE DAY.
CEILING HEIGHTS LIFTING TO 5000 FEET AGL OVERNIGHT TONIGHT.
NORTHWEST WIND INCREASING TO 15 TO 20 KNOTS THIS
MORNING...DIMINISHING TO AROUND 10 KNOTS TONIGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/JM
Hazardous weather outlook, May 23, 11:14 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1114 AM CDT MON MAY 23 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241615-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1114 AM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE AREA
THIS AFTERNOON. THE STORMS ARE NOT EXPECTED TO BE SEVERE AND GIVEN
THE ISOLATED NATURE OF THE SHOWERS...MOST LOCATIONS WILL REMAIN
DRY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE WIDESPREAD THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH
OF THE AREA FRIDAY NIGHT THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:47 PM CDTSpecial Weather StatementMPXBlue Earth, Brown43 min

Nearby

River Flood Watches in Minnesota, 2011Every river flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.